Coming off Contraception and My Skin

You are here

Hello.
I’m hoping you can give me some advice – it’s a little bit medical, but mainly (or possibly) a skin issue.
I have been on the pill for a long time; I started it when I was about 15/16 to help with my skin. I suffered with very bad acne when I was younger – took Roaccutane and then the pill. I still experience the odd breakout now and then with my period, which is normal, but I am finding the contraceptive pill to not be doing me any favours. I have been on the pill for so long now, that I want to give my body a break and embrace my own hormones and cycle.
I am feeling very anxious though in coming off the pill due to my skin. What if it flares again, will it even flare? Is there anything I can do to help my hormonal acne once I come off the pill?
I am hoping I am fine. I am 35 now and so my periods and skin will have changed over the years, but I would like to arm myself with as much knowledge as possible should the worst happen once I stop the pill.
Also, I’m not sure if you will know this – this may be more medical – but if my skin does flare once I stop the pill, how long will it take to settle down?
Any advice (reassurance) would be greatly appreciated.
Christine, Birmingham

Hi Christine,

I would recommend you start having regular facials and get yourself into a very good skincare regime at home. Diet and lifestyle plays a huge part in your skins appearance. If your lacking in sleep and regularly eating high in sugar foods you will get more frequent break outs.

Give your skin a nice six week course of microdermabrasion facials (one a week) to kick start your new skin and ask to discuss a product brand suitable for your skin type. Once your skin is in a good condition and getting used to facials and a good regime then introduce your body to stepping away from the pill. Don't forget mineral make-up is always best and drinking plenty of water.

Your skin runs on a 28 day renewal so if you have a break out that is so severe it must be controlled by meds, you would start to see a difference after 4-12 weeks of taking any such medication.

Warm wishes,

Emma Hopper, Vanilla Pod Beauty, Worthing